[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 3, 1996

Digoxinlike Toxicity and Death From a Purported Aphrodisiac

Author Affiliations

Abbott Northwestern Hospital Minneapolis, Minn

JAMA. 1996;275(13):988. doi:10.1001/jama.1996.03530370026023
Abstract

To the Editor.  —While I read the recent case reports from the Centers for Disease Control and Prevention (CDC)1 with interest, I question several of their statements. The serum digoxin levels reported by the authors are between 1.12 and 5.0 nmol/L (0.9 and 3.9 ng/mL), and although these levels may be toxic, I doubt that they should be linked to the patients' illnesses or death. A more appropriate interpretation would be to call these cases unexplained, where bufadienolides may have played a major role. Since the bufadienolides not only are found in toads (Bufonidae) but may also be derived from plants,2 one would have liked to obtain more details about the composition of this purported aphrodisiac (eg, if there were plant fibers in the incriminated material). The recommendation of "empiric administration of large quantities of Digibind (10 vials) to symptomatic patients who may have ingested such products" needs

×